Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 130, NWS Grand Forks, ND

September 4, 2015Cavalier County, Pembina County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2015, 11:28 AM CDT for Cavalier County, Pembina County, Walsh County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2015, 11:28 AM CDT (16:28 UTC)
Expired
Sep 4, 2015, 12:15 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cavalier County, ND, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 11:40 AM CDTHAIL 13 E Edinburg, NDVERY QUICK HEAVY DOWNPOUR OF RAIN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2703 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS53 KFGF 041628
SVRFGF
NDC019-067-099-041715-
/O.NEW.KFGF.SV.W.0130.150904T1628Z-150904T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1128 AM CDT FRI SEP 4 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHWESTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTH CENTRAL WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 1215 PM CDT

* AT 1127 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARK
  RIVER...OR 19 MILES WEST OF GRAFTON...MOVING NORTH AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  EDINBURG AROUND 1140 AM CDT.
  UNION AROUND 1145 AM CDT.
  CRYSTAL AND GARDAR AROUND 1150 AM CDT.
  MOUNTAIN AND HENSEL AROUND 1200 PM CDT.
  CONCRETE AROUND 1205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4889 9764 4831 9768 4831 9795 4889 9804
TIME...MOT...LOC 1627Z 178DEG 33KT 4839 9783 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
2 follow-up statements
930 
WWUS53 KFGF 041649
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1149 AM CDT FRI SEP 4 2015

NDC019-067-099-041715-
/O.CON.KFGF.SV.W.0130.000000T0000Z-150904T1715Z/
CAVALIER ND-PEMBINA ND-WALSH ND-
1149 AM CDT FRI SEP 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHEASTERN CAVALIER...SOUTHWESTERN PEMBINA AND NORTH CENTRAL
WALSH COUNTIES...

AT 1148 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GARDAR...OR
23 MILES NORTHWEST OF GRAFTON...MOVING NORTH AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  MOUNTAIN AROUND 1200 PM CDT.
  CONCRETE AROUND 1205 PM CDT.
  AKRA AROUND 1210 PM CDT.
  BACKOO AROUND 1215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4889 9764 4848 9767 4848 9798 4889 9804
TIME...MOT...LOC 1648Z 178DEG 33KT 4859 9784 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
730 
WWUS53 KFGF 041716
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1216 PM CDT FRI SEP 4 2015

NDC019-067-099-041726-
/O.EXP.KFGF.SV.W.0130.000000T0000Z-150904T1715Z/
CAVALIER ND-PEMBINA ND-WALSH ND-
1216 PM CDT FRI SEP 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAVALIER...
SOUTHWESTERN PEMBINA AND NORTH CENTRAL WALSH COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4889 9764 4848 9767 4848 9798 4889 9804
TIME...MOT...LOC 1713Z 178DEG 33KT 4859 9784 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:41 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 4, 9:41 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
941 AM CDT FRI SEP 4 2015

.UPDATE...
ISSUED AT 941 AM CDT FRI SEP 4 2015

THE MAIN UPPER WAVE IS STILL LIFTING THROUGH SOUTH DAKOTA...AND
SOME SCATTERED SHOWERS AND STORMS ARE BEGINNING TO ENTER THE
SOUTHERN CWA. ALL ELEVATED AT THIS POINT AS THE SFC IS STILL
CAPPED. ADJUSTED POPS IN THE NEXT FEW HOURS...BUMPING THEM UP IN
THE SOUTH AND DOWN IN THE NORTHWEST. SEVERE POTENTIAL STILL IS
UNCERTAIN WITH HOW MUCH CLOUDS WE HAVE. THE LOW CLOUDS HAVE BEEN
DISSIPATING BUT SOME HIGHER CIRRUS IS STARTING TO COME IN FROM THE
SOUTHWEST. AT THIS POINT THINK THERE SHOULD STILL BE ENOUGH
INSTABILITY FOR WHEN THE WAVE COMES THROUGH THIS AFTERNOON FOR
SOME STORMS...SO WILL KEEP THE SEVERE MENTION THIS AFTERNOON.

UPDATE ISSUED AT 652 AM CDT FRI SEP 4 2015

LOW CLOUDS HAVE BECOME FAIRLY WIDESPREAD OUTSIDE OF THE IMMEDIATE
VALLEY AND ADJUSTED SKY ACCORDINGLY. MOST GUIDANCE INDICATES THESE
CIGS WILL DISSIPATE BY LATE MORNING...AND NO CHANGES NEEDED TO MAX
TEMPS TODAY.

THE UPPER WAVE TO WATCH FOR TODAY CAN BE SEEN ON WATER VAPOR
IMAGERY ACROSS SOUTH DAKOTA...ALONG WITH ASSOCIATED RADAR RETURNS.
THIS MAY BE A BIT QUICKER THAN ORIGINALLY THOUGHT...BUT MAIN IDEAS
REGARDING SEVERE WEATHER POTENTIAL STILL ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 333 AM CDT FRI SEP 4 2015

THE MAIN CONCERN WILL BE SEVERE THUNDERSTORM AND HEAVY RAIN
POTENTIAL THIS AFTERNOON AND EVENING.

SOUTHWEST FLOW ALOFT CONTINUES...WITH A STRONGER UPPER LEVEL WAVE
APPROACHING THE REGION (AND MOVING THROUGH THIS
AFTERNOON/EVENING). THE HOT AND HUMID AIRMASS WILL REMAIN IN
PLACE AS THE SFC BOUNDARY REMAINS LOCATED THROUGH CENTRAL ND. THE
FORCING FROM THIS SHORTWAVE WILL INTERACT WITH STRONG INSTABILITY
LIKELY LEADING TO A CLUSTER OF STRONG STORMS. 0-6KM BULK SHEAR
REMAINS RELATIVELY WEAK...BUT DOES INCREASE IN ASSOCIATION WITH
THE SHORTWAVE. THE COMBINATION OF INSTABILITY AND DEEP LAYER SHEAR
SHOULD BE SUFFICIENT FOR SEVERE STORMS (SPC INDICATES A SLIGHT
RISK). CAM GUIDANCE IS IN GOOD AGREEMENT AS THE 00Z SPC SSEO
INDICATES VERY HIGH PROBABILITIES OF STRONG UPDRAFT HELICITY AND
WIND GUST POTENTIAL FROM THE DEVILS LAKE BASIN INTO THE NORTHERN
RED RIVER VALLEY. THIS WOULD APPEAR TO BE THE MOST LIKELY AREA
GIVEN WHERE THE SFC BOUNDARY IS CURRENTLY LOCATED. TO THE
SOUTH...NOT SURE THE EXTENT OF STORMS GIVEN THE WARM MID-LEVEL
TEMPS (CAPPING) AND WEAKER FORCING. DID KEEP CHC POPS SINCE IF A
STORM OR TWO CAN DEVELOP THEY SHOULD BE SEVERE. DAMAGING HAIL AND
WINDS APPEAR TO BE THE MAIN THREATS. LOW LEVEL SHEAR IS RELATIVELY
WEAK WHICH LIMITS TORNADO POTENTIAL (ALTHOUGH STILL NOT
IMPOSSIBLE).

HEAVY RAINFALL WILL ALSO BE A CONCERN...AND WPC INDICATES A
SLIGHT RISK FOR EXCESSIVE RAINFALL. ALTHOUGH THE FORCING SIGNALS
FOR WIDESPREAD HEAVY RAINFALL ARE WEAK...MOISTURE IS VERY HIGH
WITH MODELS SUGGESTING PWATS OVER 2 INCHES. CAM GUIDANCE INDICATES
HIGH RAINFALL RATES (> 1 INCH/HOUR). GIVEN THESE FACTORS WILL
MENTION LOCALLY HEAVY RAINFALL POSSIBLE (RW+) ACROSS THE DVL BASIN
AND NORTHERN VALLEY. TRAINING STORMS ALONG THE LOW LEVEL BOUNDARY
COULD LEAD TO ISOLATED FLASH FLOODING...BUT THE PROGRESSIVE NATURE
OF THIS SYSTEM COMBINED WITH NORMAL SOIL MOISTURE WILL LIMIT
WIDESPREAD FLASH FLOOD POTENTIAL.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 333 AM CDT FRI SEP 4 2015

SATURDAY-SUNDAY...SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL
WILL CONTINUE TO BE THE CONCERNS. THERE WILL A BREAK EARLY
SATURDAY BEFORE THE NEXT STRONGER SHORTWAVE MOVES THROUGH THE
REGION...LEADING TO LIKELY THUNDERSTORM CHANCES...AND THE
POTENTIAL FOR STRONG TO SEVERE STORMS. WILL NEED TO WAIT AND
ATTEMPT TO FIGURE OUT DETAILS GIVEN SUBTLE MODEL DIFFERENCES THAT
REMAIN. THE MAIN UPPER LOW SWINGS INTO SOUTH CENTRAL CANADA BY
SUNDAY EVENING...SENDING A STRONGER COLD FRONT THROUGH THE REGION
SOMETIME ON SUNDAY...WHICH COULD AGAIN LEAD TO AN AREA OF STRONGER
THUNDERSTORMS.

MONDAY-THURSDAY...THE MUCH COOLER TEMPS WILL BE THE MAIN STORY FOR
THE START OF THIS PERIOD. IT WILL BE BREEZY ON MONDAY AS THE SFC LOW
PULLS AWAY...WITH HIGHS IN THE 60S AND 70S. TEMPS ON TUESDAY LOOK TO
REMAIN IN THE 60S FOR MOST AREAS...WITH AREAS NEAR THE CANADIAN
BORDER POSSIBLY STRUGGLING TO HIT 60. IN GENERAL...MUCH OF THE
PERIOD LOOKS TO BE QUIET UNDER THE INFLUENCE OF HIGH
PRESSURE...ALTHOUGH THE GFS/ECMWF ARE AT ODDS WITH EACH OTHER WITH
THE DEGREE OF AMPLIFICATION IN THE PATTERN BY THE MIDDLE OF NEXT
WEEK...WHICH WOULD IMPACT TEMP TRENDS AND MINOR RAIN CHANCES WITH
EMBEDDED IMPULSES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 652 AM CDT FRI SEP 4 2015

MVFR/IFR CIGS EXPECTED TO DISSIPATE BY LATE MORNING. MAIN
CHALLENGE WILL THEN BECOME THUNDER POTENTIAL. BEST CHANCES APPEAR
TO BE FROM KDVL INTO THE NORTHERN RED RIVER VALLEY...WITH
ISOLD/SCATTERED ACTIVITY TO THE SOUTH OF THIS AREA. WILL AMEND
TAFS WHERE AND IF CONFIDENCE INCREASES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...TG
Hazardous weather outlook, Sep 4, 4:03 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
403 AM CDT FRI SEP 4 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
403 AM CDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

DEVILS LAKE BASIN INTO THE NORTHERN RED RIVER VALLEY...SCATTERED
TO NUMEROUS SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
ANTICIPATE SEVERAL DAMAGE REPORTS FROM LARGE HAIL AND STRONG
WINDS. THE POTENTIAL ALSO EXISTS FOR LOCALLY HEAVY RAINFALL THAT
MAY LEAD TO FLASH FLOODING.

ELSEWHERE...SEVERE STORMS AND HEAVY RAINFALL ARE POSSIBLE.
HOWEVER...CONFIDENCE WITH COVERAGE AND INTENSITY OF THESE STORMS
IS MUCH LOWER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR STRONG TO LOCALLY SEVERE THUNDERSTORMS IS EXPECTED
TO CONTINUE SATURDAY AND SUNDAY. A COUPLE MORE ROUNDS OF
THUNDERSTORMS WILL MOVE THROUGH THE REGION...WITH STRONGER STORMS
HAVING THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON.

TG

In the hours before

Special weather statement, Sep 4, 11:21 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1121 AM CDT FRI SEP 4 2015

NDZ007-008-016-054-041700-
PEMBINA ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
CAVALIER ND-
1121 AM CDT FRI SEP 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER...
SOUTHWESTERN PEMBINA AND CENTRAL WALSH COUNTIES UNTIL NOON CDT...

AT 1120 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PARK RIVER...OR 19 MILES WEST OF GRAFTON...MOVING NORTH AT 25
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EDINBURG AROUND 1135 AM CDT.
  CRYSTAL...GARDAR AND UNION AROUND 1140 AM CDT.
  MOUNTAIN AND HENSEL AROUND 1150 AM CDT.
  CONCRETE AROUND 1155 AM CDT.
  CAVALIER...AKRA AND BACKOO AROUND 1200 PM CDT.

LAT...LON 4889 9757 4827 9768 4828 9795 4890 9798
TIME...MOT...LOC 1620Z 182DEG 41KT 4835 9782

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:21 AM CDTSpecial Weather StatementFGFWalsh39 min
Sep 4, 12:36 PM CDTSpecial Weather StatementFGFRamsey39 min
Sep 4, 12:42 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey27 min
Sep 4, 1:55 PM CDTAreal Flood AdvisoryFGFCavalier, Ramsey, Walsh3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.